Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Gaylord, MI

June 8, 2003Missaukee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 8, 2003, 6:29 PM EDT for Missaukee County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2003, 6:29 PM EDT (22:29 UTC)
Expired
Jun 8, 2003, 7:30 PM EDT
In force
61 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Missaukee County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 1:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WUUS53 KAPX 082229
SVRAPX
MIC113-082330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
629 PM EDT SUN JUN 8 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 730 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF LUCAS...OR ABOUT 9 MILES
  SOUTHEAST OF CADILLAC...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  LUCAS AROUND 645 PM EDT
  MCBAIN AROUND 650 PM EDT
  FALMOUTH AROUND 720 PM EDT
  LAKE CITY AROUND 725 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4417 8533 4427 8533 4451 8505 4451 8486
          4430 8486 4417 8508

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:47 PM EDT, 42 minutes earlier.

Area forecast discussion, Jun 8, 5:47 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
547 PM EDT SUN JUN 8 2003

SYNOPSIS...VERTICALLY STACKED LOW OVER THE UPPER MISSISSIPPI VALLEY
AND SLOWLY MOVING IN THE GREAT LAKES WILL BE THE FIRST CONCERN OF
THE FORECAST. THE SECOND CONCERN FOR THE FORECAST WILL BE THE
SHORTWAVE THAT IS IN THE N ROCKIES AND HEADING INTO THE CENTRAL
PLAINS. MODELS ARE IN GOOD AGREEMENT UNTIL ABOUT 42 HRS AS THE ETA
HAS A SLOWER, AND FARTHER SOUTH SOLUTION WITH THE SHORT WAVE
CURRENTLY MOVING OUT OF THE N ROCKIES. THE GFS BRINGS THE VORT MAX
TO NORTHERN WISCONSIN WHILE THE ETA PUTS IT IN SW MINNESOTA. THE GFS
MAY BE SUFFERING FROM CONVECTIVE FEEDBACK IN THIS INSTANCE SO WILL
LEAN MORE TOWARD THE ETA SOLUTIONS FOR THE PACKAGE TODAY.

TONIGHT/MONDAY...SEVERE WEATHER THIS EVENING WILL CONTINUE TO MOVE
OFF TO THE EAST AS THE LFQ OF THE 300 MB JET AND 500 MB LOW MOVE
EAST AS WELL AS A SERIOUS AREA OF 700-300 DPVA AND SFC COLD FRONT.
VIGOROUS 500 MB SHORTWAVE TROUGH WITH THE UPPER LOW CONTINUES OFF
TO THE ENE OVERNIGHT WITH THE SFC LOW AS WELL. AS SUBSIDENCE BUILDS
INTO THE REGION RAIN SHOWERS WILL CLEAR OUT OF THE REGION GRADUALLY
AROUND 12Z SO THAT BY 15Z THE RAIN SHOWERS SHOULD BE OUT OF E UPPER.
BY 18Z HIGH PRESSURE BEGINS TO BUILD INTO THE REGION. THE MODELS ARE
TRYING TO PRINT OUR QPF AROUND 18Z, BUT THINK THAT THE MOISTURE IS
LACKING AS WELL AS STABILITY IN THE 850-500 MB LAYER AS THE LAPSE
RATE IS AROUND 5.5 TO 6 C/KM AND THE LAYER RH IS BETWEEN 60 AND 70%.

MONDAY NIGHT/TUESDAY...WE GET CAUGHT IN THE SUBSIDENCE ZONE BETWEEN
THE SYSTEM THAT LEFT THE REGION AND THE NEXT SYSTEM DEVELOPING IN
THE CENTRAL PLAINS. THIS IS THE TIME THAT THE GFS AND THE ETA BEGIN
TO DIVERGE IN SOLUTIONS. HAVE SIDED WITH THE ETA AND SLOWED THE
PROGRESS WITH THE SYSTEM. THINK THAT THE GFS BUILDS ITS VORTMAX TOO
FAR NORTH DUE TO CONVECTIVE FEEDBACK, SO HAVE GONE WITH THE MORE
SOUTHERN ETA SOLUTION. SO HAVE KEPT THE PRECIPITATION OUT OF MONDAY
NIGHT AND BEGIN THE MARCH ACROSS THE REGION WITH THE PRECIPITATION
ON TUESDAY BETWEEN 12 AND 18Z. 18Z MAY STILL BE PUSHING IT WITH THE
TIMING SO HAVE CHANCE POPS IN THE SOUTHWEST. BY 00Z THE SFC LOW AND
500 MB VORT MAX MOVES INTO S LAKE MICHIGAN. IF THIS TRACK REMAINS
THE MODEL IS PRINTING OUT COPIOUS AMOUNTS OF THE PRECIPITATION AS
THE CONVECTION WILL BE SUPPORTED BY A SHARP BAROCLINIC ZONE ON THE
NORTH EDGE OF THE LOW THAT WILL TRACK THROUGH CENTRAL LOWER WITH THE
RRQ OF THE 300 MB JET SUPPORTING THE VIGOROUS ISENTROPIC AND THEN
DEFORMATION ZONE PRECIPITATION. MODEL QPF IS AROUND 2 TO 3 INCHES ON
TUESDAY AFTERNOON.

TUESDAY NIGHT/WEDNESDAY...SFC AND 500 MB RIDGES BUILD BACK IN AS
THE LOW MOVES OFF TO THE EAST THIS ALLOWS THE RAIN TO CLEAR AND
BRING US PARTLY CLOUDY SKIES TUESDAY NIGHT AND PARTLY TO MOSTLY SUNNY
IN THE AFTERNOON.

THURSDAY THROUGH SUNDAY (MEDIUM RANGE)...GFS AND NOGAPS ENSEMBLE
HINTING AT 500 MB HEIGHT RISES AROUND DAYS 5-7 AND WITH THE RIDGE IN
THE EAST AND THE TROUGH IN THE WEST. GEM IS A LITTLE LESS IN THE
HEIGHT RISES WITH MORE OR LESS A ZONAL FLOW FOR THE LATER PERIODS.
ECMWF OPERATIONAL MODEL ALSO SHOWING RIDGING THE IN EAST WITH
SMALLER RIPPLES IN THE FLOW CAUSING SMALL TIMING PROBLEMS FOR THE
FORECAST. SO THE FORECAST WILL GO LIKE THIS...THURSDAY, WILL LEAVE
THIS PERIOD ALONE WITH NO SIG WEATHER CURRENTLY FORECASTED AND
PARTLY CLOUDY SKIES AS THE SFC RIDGE IS WELL OVER THE REGION AND THE
FLOW IS MORE OR LESS ZONAL. FRIDAY, WILL KEEP THE FORECAST DRY AS
WELL WITH A SFC LOW BEGINNING TO DEVELOP OVER THE CENTRAL PLAINS IN
RESPONSE TO THE TROUGH IN THE WEST THIS SHOULD KEEP START THE
HEIGHTS BUILDING IN THE EAST. SATURDAY, WILL BE KEPT DRY FOR NOW AS
WELL. THE 500 MB RIDGE IS IN PLACE OVER THE EAST, BUT A 500 MB
SHORTWAVE TROUGH SPEEDS ITS WAY THROUGH THE GREAT LAKES. THIS IS ON
THE ECMWF OPERATIONAL AND A FEW OF THE MEMBERS OF THE GFS. THIS ALSO
SEEMS TO DEVELOP A SFC WAVE OR WARM FRONT JUST NORTH OF THE OHIO
VALLEY AND SOUTH OF THE GREAT LAKES. THIS MAY BRING THUNDERSTORMS IN
THE REGION, BUT FOR NOW WITH THE SFC HIGH AND THE ENSEMBLE MEAN 500
MB RIDGE IN PLACE WILL LEAVE THE FORECAST PARTLY CLOUDY. SUNDAY,
WILL CONTINUE WITH THE WARM PRECIPITATION FREE WEATHER PATTERN WITH
TEMPERATURES WARMING SUBSTANTIALLY COMPARED TO THE EARLY PART OF THE
SUMMER AND LATE SPRING.

.APX...NONE.

LUTZ
Hazardous weather outlook, Jun 8, 5:52 PM EDT, 37 minutes before
MIZ008-015>036-041-042-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
552 PM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA THROUGH
THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE ACROSS NORTHERN
LOWER MICHIGAN...ESPECIALLY NEAR AND SOUTH OF M-72. THE BEST CHANCE
FOR SEVERE WEATHER WILL BE UNTIL 7 PM. HAIL AROUND AN INCH IN
DIAMETER...AND WIND GUSTS AROUND 60 MPH...WILL BE POSSIBLE WITH THE
STRONGEST STORMS. SEE ONGOING WATCHES...WARNINGS...AND ADVISORIES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS CAN AGAIN BE EXPECTED ACROSS THE AREA ON TUESDAY. SOME
OF THESE STORMS MAY BE SEVERE ACROSS NORTHERN LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

LUTZ

In the hours before

Special weather statement, Jun 8, 1:24 PM EDT, 5 hours 5 minutes before
MIZ025>036-041-042-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
124 PM EDT SUN JUN 8 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 700 PM EDT SUNDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     GRAND TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...
     BENZIE...MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...
     OGEMAW...ARENAC AND GLADWIN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

JZ
Local storm report, Jun 8, 2:37 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0237 PM EDT SUN JUN 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    3 NW CADILLAC             MI   0.75 IN HAIL
06/08/03   WEXFORD                        REPORTED BY ANIMAL CONTROL
                                          OFFICER

JZ
Local storm report, Jun 8, 3:37 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0337 PM EDT SUN JUN 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    10 S KALKASKA             MI   WIND DAMAGE
06/08/03   KALKASKA                       TREES DOWNED AT
                                          INTERSECTION OF M-66 AND
                                          WEST SHARON RD. TIME
                                          ESTIMATED

JZ
Local storm report, Jun 8, 4:33 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0433 PM EDT SUN JUN 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    GLADWIN                   MI   0.88 IN HAIL
06/08/03   GLADWIN                        REPORTED BY TRAINED
                                          SPOTTER

JZ
Local storm report, Jun 8, 5:28 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0528 PM EDT SUN JUN 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    FIFE LAKE                 MI   0.75 IN HAIL
06/08/03   GRAND TRAVERSE                 REPORTED BY CO-OP OBSERVER

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:45 PM EDTSevere Thunderstorm WarningAPXWexford60 min
Jun 8, 2:38 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Kalkaska, Missaukee57 min
Jun 8, 2:43 PM EDTSevere Thunderstorm WarningAPXWexford17 min
Jun 8, 3:19 PM EDTTornado WarningAPXKalkaska41 min
Jun 8, 3:41 PM EDTSevere Thunderstorm WarningAPXCrawford49 min
Jun 8, 3:50 PM EDTSevere Thunderstorm WarningAPXGladwin40 min
Jun 8, 4:14 PM EDTSevere Thunderstorm WarningAPXGrand Traverse46 min
Jun 8, 4:19 PM EDTSpecial Marine WarningAPX56 min
Jun 8, 4:30 PM EDTSevere Thunderstorm WarningAPXGladwin45 min
Jun 8, 4:51 PM EDTSevere Thunderstorm WarningAPXOgemaw54 min
Jun 8, 5:37 PM EDTSevere Thunderstorm WarningAPXWexford53 min
Jun 8, 6:31 PM EDTSevere Thunderstorm WarningAPXWexford44 min
Jun 8, 7:06 PM EDTTornado WarningAPXMissaukee39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.